Florida, 2017Hail and Damaging Winds in Florida, July 10, 2017
July 10, 2017 · NWS TBW · 4 events in 2 counties and zones
A line of strong to severe thunderstorms developed along the I-75 corridor and pushed west towards the Gulf Coast during the late afternoon. Widespread heavy rain, gusty winds, and some hail were observed across portions of Hillsborough and Pasco Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms developed along the I-75 corridor and pushed west towards the Gulf Coast during the late afternoon. Widespread heavy rain, gusty winds, and some hail were observed across portions of Hillsborough and Pasco Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 10, 1:55 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 10, 1:55 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
255 PM EDT Mon Jul 10 2017
.SHORT TERM (Tonight - Tuesday)...
Scattered showers and storms will continue to develop across
the forecast area the remainder of the afternoon with the
greatest storm coverage expected over inland locations along
the sea breeze merger. Steep lapse rates and cool dry air
aloft may support a few strong storms with strong gusty
winds and small hail along with frequent lightning and
locally heavy downpours. Outflow boundaries from the storms
could shift back to the west during the late afternoon and
early evening hours which may help to ignite some additional
storms toward the Gulf coast through the first half of
tonight before ending or shifting west into the Gulf waters.
Mainly dry conditions are expected overnight with the
debris cloudiness thinning out with skies becoming partly
cloudy toward morning. It will be a warm and muggy night
with overnight lows in the mid to upper 70s.
On Tuesday Upper level and surface ridging over the Atlantic
will lift north to lie across the northern peninsula
during the day. With the surface ridge axis moving to the
north a deep layered east southeast wind flow can be
expected across the forecast area. Ample moisture (PW's in
the 1.8 to 2 inch range) within this flow combined with
daytime heating will support scattered to numerous sea
breeze driven showers and thunderstorms over the region
during the afternoon and evening hours. Similar to previous
days the main hazards from the storms will be locally heavy
rains, strong gusty winds, frequent deadly lightning
strikes, and some small hail. Temperatures on Tuesday will
run a few degrees above normal with highs climbing into the
lower 90s along the coast, and lower to mid 90s inland.
.LONG TERM (Tuesday Night - Monday)...
Mid-upper level ridging continues to extend across the
Florida peninsula from near Bermuda. This pattern will
hold steady until Sunday next weekend when the ridge shifts
south as troughing digs into the east coast. On the surface,
subtropical high pressure near Bermuda extends west
southwest over northern Florida. This will keep a
predominant northeast through southeast wind flow over the
region through the week. With that flow, the highest chances
of showers and storms will be along the west coast of
Florida each afternoon through Thursday. A tropical wave
approaching the region on Thursday and will bring higher
rain chances (50-70% pops) over southern Florida on Thursday
and Friday. High pressure sets back up over central Florida
by Saturday and will be the dominant weather feature into
next week.
&&
.AVIATION...
Scattered shra/tsra may bring brief MVFR/IFR cigs and vsby
along with some gusty winds to the terminal sites through
02Z tonight. Outside of the convection VFR will prevail.
Southeast winds in the 6 to 8 knot range will shift to the
southwest and west as the sea breeze moves inland. Winds
will back to the east-southeast during the evening, then
become light and variable overnight into early Tuesday
morning. Scattered shra/tsra will redevelop over the area
after 16Z on Tuesday and some brief MVFR/IFR restrictions
will again be possible.
&&
.MARINE...
Surface high pressure across the central Florida peninsula
this afternoon will lift north to lie across the northern
peninsula and southeastern states on Tuesday where it will
remain through Friday. An inverted trough (remnants of TD#4)
will move across the southern peninsula and into the Gulf
during Thursday and Friday. As the trough moves across winds
will back to the northeast with a slight uptick in speeds
as the gradient tightens a bit Thursday into early Friday,
otherwise a light east to southeast winds with slight seas
and an onshore sea breeze component developing along the
coast each afternoon will be the rule. During the upcoming
weekend the surface ridge axis will sink back to the south
as the eastern U.S. upper level trough amplifies some and an
attendant cold front moves into the deep south. As the
ridge sinks south a light southeast to southerly wind flow
can be expected with an enhanced onshore sea breeze
component developing along the coast each afternoon. Wind
and seas will be higher in the vicinity of scattered
thunderstorms each day, otherwise no other marine hazards or
headlines are expected.
&&
.FIRE WEATHER...
Ample low level moisture and daily rain chances will keep
humidity values well above critical levels through the end
of the week with no fire weather issues expected.
&&
.Preliminary Point Temps/PoPs...
TPA 77 91 77 92 / 30 50 30 30
FMY 75 92 76 92 / 20 50 20 40
GIF 75 92 75 93 / 30 40 20 50
SRQ 76 91 76 91 / 30 40 30 30
BKV 74 92 73 93 / 40 50 30 30
SPG 79 90 79 92 / 30 40 30 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Jul 10, 4:30 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
530 AM EDT Mon Jul 10 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-110000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
530 AM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms over the eastern Gulf of
Mexico early this morning will translate inland late this morning
along the Nature Coast and then during the afternoon across the
rest of the area. The storms will gradually come to end during the
evening. Thunderstorms that develop will be capable of producing
strong gusty winds...locally heavy rains and frequent deadly
lightning strikes.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
...THUNDERSTORM IMPACT...
An increasing easterly flow will setup across the region during
the work week as the ridge axis moves north of the area. Scattered
to numerous afternoon and evening thunderstorms are expected to
develop and move westward each day with the highest rain chances
along the coastal counties. Over the upcoming weekend the ridge
axis will settle into central Florida with lighter winds across
the area. More scattered to numerous thunderstorms are expected
with the highest rain chances shifting to inland areas.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains and frequent deadly lightning
strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
PRC
In the hours before
Special weather statement, Jul 10, 2:20 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
320 PM EDT MON JUL 10 2017
FLZ056-061-155-160-162-165-255-260-262-102000-
Coastal Charlotte-Inland Manatee-DeSoto-Inland Charlotte-Coastal
Manatee-Inland Sarasota-Coastal Sarasota-Hardee-Coastal Lee-
320 PM EDT MON JUL 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARDEE...MANATEE...
WESTERN CHARLOTTE...DESOTO...NORTHWESTERN LEE AND SARASOTA
COUNTIES...
At 319 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Arcadia to near
North Port to Pineland. Movement was northwest at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cape Coral, North Port, Sarasota, Bradenton, Punta Gorda, Palmetto,
Arcadia, Wauchula, Port Charlotte, Anna Maria, South Gate Ridge, Lake
Sarasota, Saint Armands Key, North Sarasota, Memphis, West Samoset,
Southgate, Gulf Gate Estates, The Meadows and Matlacha Isles-Matlacha
Shores.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2670 8231 2681 8235 2713 8256 2754 8275
2763 8183 2728 8157 2700 8194 2680 8189
2657 8212
TIME...MOT...LOC 1919Z 137DEG 15KT 2727 8174 2706 8212 2668 8216
TBWLocal storm report, Jul 10, 2:38 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
338 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL NORTH PORT 27.05N 82.19W
07/10/2017 E0.25 INCH SARASOTA FL TRAINED SPOTTER
&&
NOAHSpecial weather statement, Jul 10, 3:02 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
402 PM EDT MON JUL 10 2017
FLZ052-056-102045-
Polk-Hardee-
402 PM EDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDEE AND SOUTH CENTRAL
POLK COUNTIES...
At 402 PM EDT, a strong thunderstorm was located 7 miles south of
Wauchula, moving northwest at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wauchula, Sweetwater, Fort Meade, Bowling Green, Zolfo Springs and
Fort Green.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2740 8165 2735 8178 2766 8203 2777 8177
TIME...MOT...LOC 2002Z 154DEG 16KT 2745 8177
TBW
Special weather statement, Jul 10, 3:05 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
405 PM EDT MON JUL 10 2017
FLZ255-260-102045-
Inland Manatee-Inland Sarasota-
405 PM EDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MANATEE AND NORTH
CENTRAL SARASOTA COUNTIES...
At 404 PM EDT, a strong thunderstorm was located near Myakka City, or
20 miles east of Sarasota, moving northwest at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Myakka City and Lake Manatee State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2731 8208 2725 8223 2753 8248 2763 8219
TIME...MOT...LOC 2004Z 154DEG 15KT 2735 8221
TBW
Hail, Hillsborough
- When
- July 10, 3:18 PM EST
- Where
- Hillsborough County, 4.87 mi N of Temple Terrace
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.120, -82.370
Local broadcast media shared a picture of quarter to half dollar size hail.
Thunderstorm Wind, Hillsborough
- When
- July 10, 3:45 PM EST
- Where
- Hillsborough County, 1.4 mi NW of East Lake-Orient Park
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 27.996, -82.394
A large tree fell onto a SUV in a parking lot while a man waited inside the vehicle for the storm to subside. The man was not injured. The tree also pulled down powerlines.
Thunderstorm Wind, Hillsborough
- When
- July 10, 4:25 PM EST
- Where
- Hillsborough County, 1.46 mi S of Palm River
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 27.959, -82.421
A 25 foot by 60 foot section of aluminium roof was reported to have been peeled back from a warehouse building in Tampa.
Thunderstorm Wind, Pasco
- When
- July 10, 4:45 PM EST
- Where
- Pasco County, 1.84 mi NE of Worthington Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 28.200, -82.380
A trained spotter reported a large tree down along with numerous branches near I-75 and State Road 54.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701769, 701833, 701832, 701771.